Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Computer Science

Editor-in-Chief: van den Broek, Egon

Covered by:
Emerging Sources Citation Index (Web of Science)

ICV 2017: 98.90

Open Access
See all formats and pricing
More options …

An all-pairs shortest path algorithm for bipartite graphs

Svetlana Torgasin / Karl-Heinz Zimmermann
Published Online: 2013-12-28 | DOI: https://doi.org/10.2478/s13537-013-0110-4


Bipartite graphs are widely used for modeling of complex structures in biology, engineering, and computer science. The search for shortest paths in such structures is a highly demanded procedure that requires optimization. This paper presents a variant of the all-pairs shortest path algorithm for bipartite graphs. The method is based on the distance matrix product and improves the general algorithm by exploiting the graph topology. The space complexity is reduced by a factor of at least four and the time complexity decreased by almost an order of magnitude when compared with the basic APSP algorithm.

Keywords: bipartite graph; tropical (min-plus) algebra; shortest path; distance matrix product

  • [1] R. W. Floyd, Algorithm 97: Shortest path, Commun. ACM. 5(6), 345, 1962 http://dx.doi.org/10.1145/367766.368168CrossrefGoogle Scholar

  • [2] S. Warshall, A theorem on boolean matrices, J. ACM, 9(1), 11, 1962 http://dx.doi.org/10.1145/321105.321107CrossrefGoogle Scholar

  • [3] D. B. Johnson, Efficient algorithms for shortest paths in sparse networks, J. ACM, 24(1), 1, 1977 http://dx.doi.org/10.1145/321992.321993CrossrefGoogle Scholar

  • [4] M. L. Fredman, New bounds on the complexity of the shortest path problem, SIAM J. Comput. 5, 83, 1976 http://dx.doi.org/10.1137/0205006CrossrefGoogle Scholar

  • [5] W. Dobosiewicz, A more efficient algorithm for the min-plus multiplication, Int. J. Comput. Math. 32(1), 49, 1990 http://dx.doi.org/10.1080/00207169008803814CrossrefGoogle Scholar

  • [6] L. Chen, Solving the shortest-paths problem on bipartite permutation graphs efficiently, Inform. Process. Lett. 55(5), 259, 1995 http://dx.doi.org/10.1016/0020-0190(95)00084-PCrossrefGoogle Scholar

  • [7] T. Takaoka, Sub-cubic Cost Algorithms for the All Pairs Shortest Path Problem, Algorithmica 20, 309, 1995 http://dx.doi.org/10.1007/PL00009198CrossrefGoogle Scholar

  • [8] D. Dor, S. Halperin, U. Zwick, All-pairs almost shortest paths, SIAM J. Comput. 29, 1740, 2000 http://dx.doi.org/10.1137/S0097539797327908CrossrefGoogle Scholar

  • [9] F. F. Dragan, Estimating all pairs shortest paths in restricted graph families: a unified approach, J. Algorithm. 57(1), 1, 2005 http://dx.doi.org/10.1016/j.jalgor.2004.09.002CrossrefGoogle Scholar

  • [10] U. Zwick, A slightly improved sub-cubic algorithm for the all pairs shortest paths problem with real edge lengths, Algorithmica 46(2), 181, 2006 http://dx.doi.org/10.1007/s00453-005-1199-1CrossrefGoogle Scholar

  • [11] H. Chin-Wen, J. M. Chang, Solving the all-pairs-shortest-length problem on chordal bipartite graphs, Inform. Process. Lett. 69(2), 87, 1999 http://dx.doi.org/10.1016/S0020-0190(98)00195-1CrossrefGoogle Scholar

  • [12] A. Shimbel, Structure in communication nets. Proceedings of the Symposium on Information Networks, Vol. 4 (New York, 1954, Polytechnic Press of the Polytechnic Institute of Brooklyn, NY, 1955) 199 Google Scholar

  • [13] M. Leyzorek, R. S. Gray, A. A. Johnson, W. C. Ladew, S. R. Meaker Jr, R. M. Petry, R. N. Seitz, Investigation of Model Techniques — First Annual Report — A Study of Model Techniques for Communication Systems, (Case Institute of Technology, Cleveland, Ohio, 1957) Google Scholar

  • [14] I. Simon, In: M. P. Chytill (Ed.), Recognizable sets with multiplicities in the tropical semiring, Mathematical Foundations of Computer Science 1988, Proc. MFCS’88, Lecture Notes in Computer Science Vol. 324 (Springer, Berlin, 1988) 107–120 Google Scholar

  • [15] D. Speyer, B. Sturmfels, Tropical Mathematics, arXiv/math/0408099v1 Google Scholar

  • [16] V. Strassen, Gaussian elimination is not optimal, Numerische Mathematik, 13(4), 354, 1969 http://dx.doi.org/10.1007/BF02165411CrossrefGoogle Scholar

  • [17] D. Coppersmith, S. Winograd, Matrix multiplication via arithmetic progressions, J. Symb. Comput. 9(3), 251, 1990 http://dx.doi.org/10.1016/S0747-7171(08)80013-2CrossrefGoogle Scholar

  • [18] P. Micikevicius, General parallel computation on commodity graphics hardware: Case study with the all-pairs shortest paths problem, PDPTA, Citeseer, 4, 1359, 2004 Google Scholar

  • [19] P. Harish, P. Narayanan, Accelerating large graph algorithms on the GPU using CUDA, High Perform. Comput.-HiPC 2007, 197, 2007 Google Scholar

About the article

Published Online: 2013-12-28

Published in Print: 2013-12-01

Citation Information: Open Computer Science, Volume 3, Issue 4, Pages 149–157, ISSN (Online) 2299-1093, DOI: https://doi.org/10.2478/s13537-013-0110-4.

Export Citation

© 2013 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Comments (0)

Please log in or register to comment.
Log in